Archive for the ‘xenical and liver disease’ Category

Xenical-Liver Risks Reported

Thursday, May 27th, 2010

Orlistat (Xenical), used as a weight loss drug, is notorious for its gastrointestinal side effects- described as “treatment effects”, which can include steatorrhea  (oily, loose stools), since it inhibits the digestion of fat. The drug, which appeared to be safe for long-term use-don’t all drugs?-is available without prescription in the United States, the European Union, and Australia. Over-the-counter approval was controversial in the United States with consumer advocacy group, Public Citizen repeatedly opposing it on safety and efficacy grounds.

The AMA in its “Morning Rounds” reports the FDA is now requiring a liver-injury warning label, after receiving reports of liver damage by patients on this wildly popular diet drug.  (ABC World News 5/26, story 8, 0:20, Diane Sawyer.) The drug has been taken by nearly 40 million people.

The FDA has decided to put the new warning on Xenical (orlistat), developed by Roche’s Genentech, and its over-the-counter version,”Alli,” which is manufactured by GlaxoSmithKline (GSK).  To date, the agency has identified 32 cases of severe liver damage hepatocellular necrosis or acute hepatic failure, 2 of them outside the US.

Now, the revised label for orlistat (Xenical) will include new safety information about rare cases of severe liver injury. The agency stated, however, that “it has not yet established a causal relationship between orlistat use and severe liver injury.” For instance, some of the patients in question were taking other drugs while using the diet medications, others may have had conditions that exacerbated their liver disease.

Still, HealthDay (5/26, Gardner) reported, the agency is “‘telling consumers and healthcare providers to be vigilant should patients develop symptoms suggestive of liver impairment,” said FDA spokeswoman Elaine Gansz Bobo. She added, “We are not advising routine monitoring of liver enzymes as that will not help predict who may develop hepatic impairment on the drug.” People taking Orlistat — the active ingredient in both drugs — were warned to be on the lookout for itching, yellow eyes or skin, dark urine and loss of appetite, all of which are symptoms of liver problems.

If history is any guide, many more cases of serious liver problems will emerge in future.  The true extent of most drug reactions, serious, and not-so-serious-take years to come to the attention of the authorities and the public before proper warnings are issued or the offending drug is taken off the market.